Actor portrayals

Tardive dyskinesia (TD) is a real, chronic condition

It means having body movements you can’t control.

TD is not a side effect. It's a condition where people experience mild, moderate, or severe uncontrollable movements in different parts of their bodies.

Even mild movements from TD could have emotional and social consequences.* They can cause worry, frustration, and self-consciousness. It's important to know that treatments are available to help you manage your TD movements.

*Results based on a survey of 397 people diagnosed with TD (n=173) or suspected of TD (n=224) who were asked, “Tardive dyskinesia may impact you in many different ways. To what extent has tardive dyskinesia impacted you in each of the following areas?” Answers ranged on a scale of 1 (not impacted at all) to 7 (extremely impacted).

Abnormal dopamine signaling in the brain can cause TD movements in the:

  • Lips
  • Jaw
  • Eyes
  • Tongue
  • Torso
  • Upper Limbs
  • Lower Limbs

What causes TD?

Taking certain mental health medicines (antipsychotics) for a few months is thought to cause too much dopamine activity in the brain. Dopamine is a chemical in the brain that plays a role in how we move. Too much dopamine activity in the brain could lead to uncontrollable body movements (TD). And those movements may keep controlling your body.

Antipsychotics are prescribed to treat conditions like:

  • Depression
  • Bipolar disorder
  • Schizoaffective disorder
  • Anxiety disorder

Other prescription medicines used to treat upset stomach, nausea, and vomiting may also cause TD.

Do not stop taking your medicines without talking to your healthcare provider.

Tardive dyskinesia (TD) is a condition in which people taking certain mental health medicines (antipsychotics) experience uncontrollable movements in different parts of their bodies.

Uncontrollable body movements from TD can make it hard to maintain your mental well-being.

Tardive Dyskinesia Definition Diagram

What does TD look like?

TD movements occur in one or more spots of the body and are often seen in the lips, jaw, tongue, and eyes. They can also affect other parts of the body, including the upper body, arms, hands, legs, and feet.

TD movements may contribute to making daily activities* like buttoning a shirt, walking, or drinking liquids more difficult or frustrating. Feeling unable to maintain daily tasks due to these uncontrollable body movements might affect more than your physical being—they may also start to affect your mental well-being.

*Results based on a survey of 397 people diagnosed with TD (n=173) or suspected of TD (n=224) who were asked, “Tardive dyskinesia may impact you in many different ways. To what extent has tardive dyskinesia impacted you in each of the following areas?” Answers ranged on a scale of 1 (not impacted at all) to 7 (extremely impacted).

TD can look or feel different from day to day

TD movements may:

  • Be rapid and jerky, or slow and writhing
  • Occur in a repetitive, continuous, or random pattern
  • Present as face twitching, involuntary eye movements, darting tongue, piano fingers, clenched jaw, rocking torso, and gripping feet
  • Become worse with stress

Examples of TD Symptoms

TD treatments

Actor portrayals

Speak up—talk with your healthcare provider in person, over the phone, or online right away if you or someone you care about is experiencing these uncontrollable body movements.

Learn about td treatments

Looking to take the first step in managing your TD movements? Talk to a specialist.

Find psychiatrists, neurologists, and other advanced-practice healthcare providers experienced with diagnosing and treating TD. Talk about your TD movements with them and learn about treatments that could help you manage your uncontrollable body movements.

Input is invalid.

Neurocrine Biosciences, Inc. is providing this service to help patients find healthcare professionals in their area who have experience with tardive dyskinesia (TD).

No fees have been received by or paid to healthcare professionals for inclusion in this locator directory. Inclusion of a healthcare professional in this directory does not represent an endorsement by or a recommendation from Neurocrine Biosciences, nor does it imply that the healthcare professional on the list will determine that a Neurocrine Biosciences product is right for you. Neurocrine Biosciences makes no warranty as to the credentials, skill, or outcomes of the listed professional.

Information posted to this site is provided for educational and informational purposes only. You are ultimately responsible for the selection of a healthcare professional and it is an important decision that you should consider carefully. This healthcare professional locator tool is just one source of information available to you.

Doctor Discussion Guide Thumbnail.

You can use the Doctor Discussion Guide to get helpful info on how to have a productive in-person or telemedicine appointment.

Download Guide
email guide to yourself
Please enter a valid email address.

Your Doctor Discussion Guide has been sent.

Send to another email

Sign up for TD info

Actor portrayal

Learn more about TD and how to start a conversation with your healthcare provider about TD diagnosis and treatment.

Sign up for info
Jeff living with TD quote

Jeff was compensated by Neurocrine Biosciences, Inc. to share his story

“[People] see that I have challenges like schizophrenia and tardive dyskinesia. And they see all that I’m able to do despite these disorders. If I can do it, then other people can do it as well.”

–Jeff

living with schizophrenia
and tardive dyskinesia

Hear his story

When can td start?

TD symptoms may start a few months or even years after taking certain mental health medicines (antipsychotics). In some cases, symptoms may not be seen until after the medicines are stopped.

In addition to taking mental health medicine, the following factors may also play a role in your risk for TD:

  • Being 50 years of age or older
  • Being postmenopausal
  • Substance abuse
  • Having a mood disorder

Never change or stop taking your medicine without speaking with your healthcare provider.